Texas, 2010

Damaging Wind in Texas, September 6, 2010

September 6, 2010 · NWS SHV · 1 event in 1 county or zone

Scattered strong to severe thunderstorms developed across deep east Texas during the afternoon hours of September 6th. These storms developed in a very unstable airmass with afternoon temperatures in the middle to upper 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong to severe thunderstorms developed across deep east Texas during the afternoon hours of September 6th. These storms developed in a very unstable airmass with afternoon temperatures in the middle to upper 90s. These storms had tall cores and when they collapsed...they produced strong wind gusts which mainly downed trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 6, 9:35 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 6, 9:35 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT MON SEP 6 2010

.DISCUSSION...
TROPICAL STORM HERMINE BECMG BETTER ORGANISED OVER WESTERN
GULF...WITH OUTER BAND OF SHOWERS...AND ISOLD TSTMS...BEGINNING
TO MOVE WELL INLAND. SOUTHERN TIER OF CWA MAY SEE A FEW SHOWERS...
MAINLY LATE AFTN. REMIANDER OF AREA IN LOWER 80S AT 10 AM...SUNNY SKIES...
AND SE WINDS NEARR 10 MPH...DO EXPECT HIGHS TO REACH MAINLY MID
90S. NO UPDATE NEEDED/.VII/

&&

.AVIATION...
BOUNDARY LAYER MOISTURE HAS STARTED ITS RETURN TO THE REGION THIS
MORNING...WITH PRECIPITABLE WATER VALUES FROM THE MORNING SOUNDING
ABOUT DOUBLE IN COMPARISON TO LAST NIGHT.  CU/SC SHOULD DEVELOP
ACROSS MANY TERMINALS THIS AFTERNOON...ESPECIALLY THOSE W/S.  EVEN
SO...VFR FLIGHT CATEGORIES SHOULD CONTINUE JUST ABOUT EVERYWHERE
THROUGH 07/0000 UTC.  CLOUDS SHOULD CONTINUE SPREADING N/E
TONIGHT...WITH SHRA/ISOLD TSRA POSSIBLE HEADING TOWARD 07/1200 UTC
ACROSS E TX.  LOW CIGS/VSBYS MAY RESULT IN FILGHT CATEGORY
REDUCTIONS...MAINLY BETWEEN 07/0600-1800 UTC.  /21/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  74  84  74  85 /  10  30  70  40  50
MLU  94  73  89  73  87 /  10  20  60  40  50
DEQ  93  73  85  72  84 /   0  20  60  40  50
TXK  93  73  84  72  83 /   0  20  70  40  50
ELD  93  72  85  72  85 /   0  20  70  40  50
TYR  93  75  84  74  85 /  10  40  70  40  50
GGG  93  75  84  74  85 /  10  40  70  40  50
LFK  92  75  86  74  88 /  30  40  70  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 6, 10:48 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT MON SEP 6 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1148 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND A FEW THUNDERSTORMS...ASSOCIATED WITH THE INITIAL BAND
IN ADVANCE OF TROPICAL STORM HERMINE...WILL BEGIN TO MOVE INTO THE
EAST TEXAS LAKES AND TOLEDO BEND AREA BY LATE AFTERNOON OR
EVENING. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH
OF THE FOUR STATE REGION TUESDAY AND WEDNESDAY...AS TROPICAL STORM
HERMINE DRIFTS NORTHWEST ALONG THE RIO GRANDE VALLEY OF SOUTH
TEXAS...AND A PORTION OF THIS SYSTEM SPREADS NORTHEAST ACROSS THE
AREA. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN
SOME OF THE STRONGER SHOWERS AND THUNDERSTORMS...WITH THE RAIN
BEGINNING TO DIMINISH BY THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VII

In the hours before

Special weather statement, Sep 6, 1:02 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
202 PM CDT MON SEP 6 2010

LAZ010-011-017>020-022-TXZ149-150-152-153-165>167-062000-
ANGELINA-CHEROKEE-DE SOTO-GRANT-LA SALLE-NACOGDOCHES-NATCHITOCHES-RED
RIVER-RUSK-SABINE-SAN AUGUSTINE-SHELBY-WINN-
202 PM CDT MON SEP 6 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     SOUTHERN DE SOTO...SOUTHERN RED RIVER...NATCHITOCHES AND
      SABINE...
IN NORTH CENTRAL LOUISIANA...
     WINN...GRANT AND LA SALLE...
IN NORTHEAST TEXAS...
     SOUTHERN RUSK AND CHEROKEE...
IN EASTERN TEXAS...
     SHELBY...NACOGDOCHES...SAN AUGUSTINE...SABINE AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI...COLFAX...MANY...NATCHITOCHES...WINNFIELD...ZWOLLE...
     ALTO...BLAND LAKE...CENTER...DIBOLL...DOUGLASS...ETOILE...
     FOREST...GARRISON...GENEVA...HEMPHILL...HUDSON...HUNTINGTON...
     JACKSONVILLE...JOAQUIN...LUFKIN...MACUNE...MARTINSVILLE...
     MAYDELLE...MELROSE...MORRILL...NACOGDOCHES...NEUVILLE...NEW
     SALEM...PATROON...PINELAND...POLLOK...PONTA...ROSEVINE...RUSK...
     SACUL...SAN AUGUSTINE...SHELBYVILLE...TENAHA...TIMPSON...
     TRAWICK...WELLS AND WODEN...

AT 153 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
WELLS TO SAN AUGUSTINE TO 13 MILES NORTH OF TOLEDO BEND DAM TO
PINEVILLE...MOVING NORTH AT 20 MPH.

AS THESE STORMS MOVE NORTHWARD...WIND GUSTS OF 40 TO 50 MPH ARE
EXPECTED.  A WIND GUST TO 45 MPH WAS RECENTLY REPORTED AT THE LUFKIN
AIRPORT JUST BEFORE STORMS MOVED INTO THE REGION.

PEOPLE IN THESE LOCATIONS SHOULD CLOSELY MONITOR THE PROGRESS OF
THESE STORMS.  STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL
WEATHER SERVICE IN SHREVEPORT.

D. BUTTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sabine

When
September 6, 1:05 PM CST
Where
Sabine County, 2.73 mi ESE of Geneva
Measured
51 kt (59 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.450, -93.890

A few trees were downed along Hwy. 21 near Pendleton Crossing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249234.